An overdose happens when someone either takes too many opioids, takes a risky combination of opioids with alcohol, or takes another substance like a sleeping pill or anti-anxiety medication. When someone overdoses on an opioid, their lips or fingertips might turn blue. Their breathing slows down and could stop. They become unresponsive and lose consciousness.
One of the reasons opioid overdoses are dangerous is that people don’t realize what’s happening. There are and things you can do to tell if someone has overdosed on opioids.
Remember, don’t panic. If there’s any doubt, CALL 911 IMMEDIATELY.
The person is unresponsive
Someone who has overdosed could be unconscious or seem like they’re drifting off. If they look like they’re asleep, can’t answer questions, or don’t respond when you call their name or try to wake them up, they might be overdosing.
They’re having trouble breathing
One effect of opioids is to slow down your breathing. If you take too many, your breathing might slow down and become labored and even stop. Someone who is overdosing might not even notice this is happening to them.
Their pulse becomes weak or faint
Check the person’s wrist or neck to see if you can find a pulse.
Additional symptoms include:
People who overdose on other drugs, such as cocaine or methamphetamine, have very different symptoms. If you suspect someone using those drugs has overdosed, call 911. Naloxone does not stop that kind of overdose, but will not harm the person if you do not know what substances they have used.